Neurology Expert Forum
Headache and maybe residual problems..
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Headache and maybe residual problems..

Dear Doctor,
Please forgive me if this is long. I am also new to the internet.
I just turned 29 years old last Monday. In 1998 I gave birth to my only child at 25 weeks gestation. I recall very little of that time in the hospital until the 8th day I was there. I do remember having a terrible headache the day I was admitted,but not much afterwards. I had preeclampsia,HELLP syndrome and if things could not get any worse-eclampsia. I was doped up on Mag Sulfate and Dilantin.
I had 2 of the best perinatologists in the country on my case and once I was aware of what had happened I was told I had been near death on a few occasions.
After my release I continued to have daily headaches,but my main focus was my child who was struggling to survive at such incredible odds. Finally last year I saw a neurologist who ordered a battery of tests and most were allright except my labs show damage to my kidneys and liver from the pregnancy. Also according to my opthamologist both optic nerves are slightly atrophied as well from the pregnancy complications.
The MRI is a different story. Apparantly it did reveal a very small bleed. The report called it a small remote hemmorhage in the superficial white matter. Naturally, I totally freaked out. My neurologist tried to reassure me and said that unfortunately in cases such as mine it isn't uncommon to see such things and that it certainly isn't going to kill me. However, he did not explain what in the world it meant. I was so upset over it my pulse shot up to 150!!!! He hugged me and said I was allright. No danger,just an unfortunate thing because of the high BP and HELLP syndrome.
He gave me Elavil to take at night but I have not taken any. I hurt daily and also severely grind my teeth so bad at night I have chipped teeth. I won't even take a Motrin for pain because I am scared to death. If I take medicine will it make the old spot bleed or something? What is the white matter and what does it all mean?
Forgive me for sounding dumb,but I do not understand. I can not return to see him because we can not afford it. We live on 1 income and all extra money goes to my child and special needs for him and he requires around the clock care.
I also have alot of panic and anxiety that I never had before. If you can shed some light on what happend to me I would feel alot better and if you can, reassure me it is allright to take something for pain when I really need it. I am tired of hurting and know I need something,but I am scared.
I was fine and in good health prior to this. Please help if you can and I thank you for your time.
Related Discussions
Avatar_n_tn
Dear Rachel:

Sorry to hear about your difficulties.  First, the small hemorrhage, the most likely thing is that you had a small hemorrhage infarct (where? I doubt if it really is in the white matter, most are in the basal ganglion, cerebellum, thalamus, or pons) and the source was your high blood pressure.  Now that you blood pressure is down to normal, this shouldn't be a problem as far as reoccurance.  The hemorrhage will resolve and things should get better.  Did you have a seizure and that is why they are giving you dilantin?  The feeling of panic and being out of sorts is normal after delievery.  Some women get very depressed, and this is called post-partum depression. I am not sure why your having daily headaches and teeth grinding at night.  This may be a sign of being anxious, but I can't tell over the internet.  Elavil might help with the daily headaches.  What you need to know is that your baby needs a healthy mother.  You need to take care of your self and actually a visit to your family physician will help matters.  

First, I would find out where you had your stroke.  If it is in a spot that could induce pain, such as the thalamus, then you need to see a neurologist.  You need to see your family physician and help get your anxiety under control.  There may be other problems that need to be addressed and he/she can help co-ordinate these.

Again, your baby need his/her mother in good health.

Sincerely,

CCF Neuro MD
3 Comments
Blank
Avatar_n_tn
Dear Doctor,
Thank You so very much for shedding some light on this for me. I do feel better having an understanding of what happened. Yes I was on Dilantin for a seizure and for some reason I had another one in December ( on Christmas Eve no doubt! ) in 1998. My neurologist was not alarmed and said again it was residual from the pregnancy. Also at the time I was under lots of stress learning new techniques and home health care for my little one. I was never put back on any Dilantin afterwards. He felt it was just a reoccurance and would not happen again.
I asked him where in my head I had the bleed and he pointed to the back portion of my head and said occipital/parietal region. My BP has remained kind of normal. Sometimes it is 110/90 though with a fast pulse. I admit I have been under stress lately and perhaps it has something to do with the nightime grinding of my teeth.
I saw a psychiatrist for post partum depression and anxiety. He gave me Xanex 0.25 and Zoloft 50 mg but I have not taken any. I was afraid to up until now. Do you think those meds are allright and is Ibuprofin allright for pain?
Again, I thank you.
Blank
Avatar_n_tn
Dear Rachael:

I would probably agree with the neurologist taking you off the dilantin, but I would have repeated the EEG just to make sure, but that is a personal choice by me.  I think that if you are feeling stressed out and alittle depressed, I might favor the medications for a short time.  The ibuprofen for pain is okay and it might help matters.  If you are breast feeding, I would contact your family physician about these medications and breast feeding (in your case pumping).  

CCF Neuro MD
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank